I sarted depo shot in august 2012 since starting I experienced ibs symptoms such as fullness bloating nausea consripation and diarrhea alternating more so diarrhea though and itd leave me feeling ill for a couple days after a flare up and not be able to eat properly as some foods triggered it to start and some didnt I was too anxious to eat as I didnt want to be ill and dr diagnosed ibs but said unlikely smptoms of depo not agreeing with my body but I am convinced it was depo that caused this :( my periods went strange which I expected for the first 12 weeks I bled everyday the for the last 12 only sometimes light spotting until a couple weeks beforw shot was due I decided not to go for my 3rd shot which was due jan 4th 2013 I am deffinitely not pregnant I have taken lots and lots of tests over the last 6 months as having no period made me paranoid about pregnancy. Im sure this shot messed me up as I have read how nasty some women say it is. Im eager for my period to return dr aaid its ok for it to return when its ready :/ so its just a waiting game . Im on amitriptyline 10mg nightly for ibs I sometimes take propanolol for my anxiety as and when I need it im sure its all down to the depo shot and im hoping when ive been off it for a couple more months I will be back to normal. Anyone else had similatlr experience on the depo shot? Any info would be great :)
Has anyone experienced ibs symptoms after starting depo provera shot?
Question posted by cupcake2290 on 31 March 2013
Last updated on 20 December 2019 by JPeh
I took provera 10mg for 7 days to induce withdrawal bleed. Shortly after I finished it I started getting mucus diarrrah and abdominal cramps that wouldn’t go away. It persisted for a few weeks. I went to ER and ended up having to see Gastro doctor and got a colonostomy, everything came back fine and was just thought to be IBs flair up. I’m associating it to provera and change in hormones. Gastro doctor said hormones can affect GI system. Took me a good month after taking provera to get my bowels back in order but it as HELL.
I have been using the Depo shot for about a year now for my PMDD (and I LOVE it). I have had almost little to no problems with this form of birth control for my body. For weight gain: my doctor did tell me this, "the Depo shot does not make you fat, the cravings do. If you gain 30 pounds uncontrollably then let me know." As for IBS I have been getting sore stomach problems, gas, and IBS much more frequently, however this symptom is new to me. I've been taking into consideration of my diet more than anything else since I haven't always had this symptom while taking the Depo shot or the pill for that matter. Go to a nutritionist and make sure you're eating correctly, if they say that everything is good then I would start to blame any new medications that I've been taking.
DO NOT TAKE THIS SHOT!!!
I cannot stress enough my regret.
I was on the pill Jolivette for about 6 months. When visiting my dr for a yeast infection we discussed my abnormal periods and increase in acne. She suggested the shot for its convenience along with the promise it would regulate my periods as it was a stronger dose.
I had my one and only shot in May. Absolutely no issues until early July. I gained 30 pounds, acne worsened, period stopped, severe mood swings, cramping during the first three days of my "period" with no discharge, IBS symptoms (my diet had/has not changed), headache, nausea, dizziness, bloating, and a ever constant thick dark brown discharge.
At my visit to get my second shot (which I declined and got back on the pill) my doctor (a new one) assured me all of my experienced symptoms were very common and to be expected while on the shot.
HORRIFIC. I am at a loss as to why these were not made known to me before my injection. I began to think I was pregnant and sick because I was on the birth control. Three negative pregnancy tests and hours of internet reading later I found out my concerns where just the result of a lack of education about Depo before my injection.
Five months after my first injection life is still annoying ... 4 weeks after being on the pill and letting depo work out of my system the annoying ever present brown discharge stopped. My acne has improved. IBS symptoms still present. Have yet to have a period.
Just trying to educate some others on my horrible experience in hopes that it helps them avoid it!!!
Okay someone please help!!! I'm freaking out!!! I'm on the shot and I've been on it for over a year now... I just recently had sex ... It's been a while, I haven't had a period in over a year. I have been having weird symptoms. I have had loss of appetite, dehydrated, diarrhea, headaches, backaches, spotting, discharge, and major bloating
I just had my first shot about a month ago. Ever since then my stomach has been terribly messed up. I have not had a solid stool, only very loose watery. I am always having sicky feeling cramps. Now I think I am slowly becoming dehydrated from all the diarrhea. I literally can have it up to 2 or 3 times a day. I am glad I am not the only one! I know it had to be from the depo shot. Before I never had these problems and all of a sudden a few days after the shot it started? Coincidence I think not! I will not be getting the second shot, this is really miserable. I have not consulted with my Dr. however I know when my body is "off" I will be seeking another option of birth control.
Yes! Depo causes IBS, weight gain, BV, yeast infections, mood swings and all sorts of other problems like infertility. Don't take it and if you are get off it fast!! Use the pill, its kinder on your body, it still causes problems but not as bad as depo. For you IBS stay away from grains all together, it will help tremendously.
I started the depo shot in late March, about a week later I started having the gas, bloating,and occasional nausea. I recently had my 2nd shot and now have loose bowel movements now and again. I have gone to the hospital 3 times and all my blood work and cat scans come back normal, no signs of anything,I just put two and two together unfortunately. I only started the depo because I've had numerous bleeding issues, I never thought I would say this but I would rather bleed 3 weeks of the month than go through this anymore... I will NOT be getting another depo shot!!
About 9 years ago I had two courses of the injection and since then I hav suffered with my bowels, plus I gained weight. Prior to the injection my bowels worked daily and I never had a problem in losing weight. I am now unable to go to the toilet without help of some sort. I did see my gp and got referred to a consultant and when I was asked had anything happened around about the time my bowels stopped working and I replied that I had had the injection I was told it was unrelated and it was then disregarded. I then underwent a series of tests to find out why my bowels don't work and hav been unable to find out why. Weight gain is also a problem and really hav to watch what I eat.
To date i havent lost the weight and hav to eat like 500 cals a day to lose a bit of weight which obviously u cant keep up and put it back on once normal eating is resumed (i hav a healthy diet) I do believe somewhere along the line having the injection messed up my bowels which in turn has had a knock on effect with weight gain, which is something I hav lived with since.
I started off with 24000units of Depo Provera, and I continued taking them for over a year-at reduced dosage. I was bouncing between too much estrogen and menopause. Then I took it in pill form for about 10 years. This was because a kind doctor, helped me prove that I ovulated 2 times a month-No wonder birth control didn't work. I was diagnosed with IBS in my mid-twenties. It didn't seem to affect my IBS one way or the other. I was pretty stable on the IBS side for about a year and then had a series of flare-ups-then a stable time of several years. Then I had an IBS flare up that probably came close to killing me. I wish you luck. I know how painful it can be with both issues.
First I can say that 10mg of amitriptyline will not help the IBS enough to bother with. It takes at least 25 mg and you would probably sleep like a log and feel tired alot of the time.
I have a friend who had the same problem with the depo, but she stayed on and eventually things settled down. Problem is most doctors haven't figured out that hormones can cause all kinds of issues with IBS. I have had IBS with colon spasms since puberty hit and bloating, gas and diarrhea goes right there along side the PMS.
Since no one really knows what causes IBS, it is impossible to say whether some drug or other will cause symptoms to flare up.
Unfortunately IBS is treated alot like chronic pain; unless someone has it or someone they really care about has it, they really don't understand.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.